Oklahoma, 2024

Wildfire in Oklahoma, February 26 to 29, 2024

February 26 to 29, 2024 · NWS OUN · 2 events in 2 counties and zones

The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$174,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 26, 10:05 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 26, 10:05 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1005 AM CST Mon Feb 26 2024

...New UPDATE...

.UPDATE...
Issued at 1003 AM CST Mon Feb 26 2024

Small changes were made from now through the afternoon to raise
temperatures in west central and southwestern Oklahoma and parts
of northern Texas given thinning high clouds and increasing
downslope winds. Winds speeds were also adjusted upward a bit in
western Oklahoma for similar reasons.

&&

.SHORT TERM...
(Today and tonight)
Issued at 250 AM CST Mon Feb 26 2024

Today is still expected to be very warm as westerly downslope flow
increases. It will also be a bit breezy as a lee trough deepens.
However, temperatures may actually cool a bit later this afternoon
into the early evening hours as a subtle mid level perturbation
moves overhead and enough moisture saturates above the dry sub
cloud layer. Virga may enhanced wind gusts during this time as
well, especially just before sunset across central OK. Otherwise,
we've converted most of the fire weather watch today to a warning
across northwestern and western OK where wind speeds should climb
just high enough and RH will drop below 20 percent.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 250 AM CST Mon Feb 26 2024

Strong mid to upper level westerlies will continue across the
southern Rockies Tuesday ahead of an upper trough digging into the
Great Basin inducing even more lee surface pressure falls. The
pressure gradient across the Southern Plains will intensify and
breezy WSW winds will develop throughout the day. It still appears
cirrostratus may inhibit heating/mixing along and south of I-44,
but northwestern OK should have limited cloud cover. This is where
the highest fire weather threat will be Tuesday afternoon. Please
see the fire weather discussion below for more details. A wind
advisory may eventually be needed for Tuesday, and could extend
through Tuesday night as a strong cold front dives southward
nearing the I-40 corridor as early as 10 PM. It appears latest
model runs have actually increased post frontal flow just above
the surface, and considering very warm temperatures ahead of the
front, winds may be stronger during the early evening than
suggested by the NBM. Before 06Z Wed, we nudged winds up around
3-5 kt behind the cold front.

Windchills will feel very cold early Wed, dropping into the teens
and 20s area wide. Wind speeds should start to decrease by early
afternoon Wed as a ~1030 mb surface high moves directly over OK.
Morning lows both Wed and Thu AM will drop below freezing for a
majority of the area. A compact southern stream mid to upper level
shortwave is still expected to move out of west TX the first half
of Thursday and latest solutions suggest it will deeper and have
more accompanying moisture/lift with it. Therefore, rain chances
have increased along and south of I-40 with this feature. Some
insignificant, brief snow may fall Thu morning initially across a
small portion of W/NW OK, but this doesn't appear very likely at
this time given the timing of the wave.

Temperatures will remain cooler Thursday (near average), but
should rapidly increase again Friday afternoon as southerly
surface winds return. An upper trough is expected to move across
the western half of the CONUS this weekend and continued lee
troughing will keep the southerly surface winds pumping from the
Gulf. There's still a aloft of uncertainty by Sunday with the
timing of the upper trough and quality of low level moisture
return, but at least thunderstorm chances along a dryline and
merging cold front appear to be increasing into late Sunday.

&&

.AVIATION...
(12Z TAFS)
Issued at 524 AM CST Mon Feb 26 2024

Will maintain a tempo for MVFR conditions at terminal KDUA for the
next 4 hours due to stratus development in southeast Oklahoma.
Otherwise, all terminals should remain under VFR conditions
through the forecast period. West-southwest surface winds will be
increasing after 16Z across our terminals while wind gusts will
increase 20-25 kts through 01Z, although increasing mid-level
cloudiness during the afternoon may decrease those gusts earlier.

&&

.FIRE WEATHER...
Issued at 250 AM CST Mon Feb 26 2024

West to southwest winds will increase late this morning through
early this afternoon across OK and north TX. The highest wind
speeds will likely be across western and northwestern OK, where RH
will drop into the teens and high temperatures will be in the low
80s. A Red Flag Warning is now in effect for these areas through
the early evening. Tuesday, though, still appears to be the
highest threat of fire weather as wind speeds increase to 25 to
30 mph with gusts as high as 45 to 50 mph near and west of a low
level thermal ridge extending into central OK. However, high level
cloud cover could limit both heating and mixing of higher winds
from above the surface along and south of I-44. The main concern
is if any significant fires remain late in the day, a rapid wind
shift from the north will occur as early as 6 PM across northern
OK and then spread southward to I-40 around 9 PM Tuesday night
behind a strong cold front. Gusts just behind the cold front could
exceed 50 mph at times. As the front moves into north TX early Wed
AM, breezy north winds will continue across OK for at least first
half of the day behind it and decrease by early afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  83  60  82  29 /   0   0   0   0
Hobart OK         84  57  82  30 /   0   0   0   0
Wichita Falls TX  89  60  86  36 /   0   0   0   0
Gage OK           81  55  80  23 /   0   0   0   0
Ponca City OK     77  57  83  25 /   0   0   0  10
Durant OK         88  65  85  38 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 7 PM CST this evening for OKZ004-009-010-
     014-015-021.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for OKZ004>029-033>039-044-045.

TX...Fire Weather Watch from Tuesday morning through Tuesday evening
     for TXZ083>090.

&&

SHORT TERM...03
LONG TERM....03
AVIATION...68
Hazardous weather outlook, Feb 26, 2:49 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
249 AM CST Mon Feb 26 2024

OKZ004>048-050>052-TXZ083>090-270900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
249 AM CST Mon Feb 26 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Fire Weather...
Near critical to critical fire weather conditions will develop
this afternoon especially across portions of western Oklahoma and
western north Texas, due to continued warm temperatures, low
relative humidity, and breezy west southwest winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Critical fire weather conditions are expected Tuesday especially
across portions of western and northwestern Oklahoma, and a small
portion of western north Texas due to continued warm temperatures,
low relative humidity, and windy conditions.

.Thunderstorms...
Thunderstorm chances arrive Sunday, mainly along and east of
I-35. A few strong thunderstorms appear possible at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Harper

When
February 26, 12:39 PM CST to February 29, 6:39 PM CST
Where
Harper forecast zone
Property damage
$121,000
Reported by
Park/Forest Service
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

The 'Sand Creek Fire' spread over 2,304 acres across southern Harper County.

Wildfire, Woods

When
February 26, 1:41 PM CST to February 27, 11:59 PM CST
Where
Woods forecast zone
Property damage
$53,000
Reported by
Park/Forest Service
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

The 'Copenhaver Fire' spread over 500 acres across southern Woods County. Containment/end time is approximated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163667, 1163669.